Hail, McDuffie
- When
- March 31, 12:45 PM EST
- Where
- McDuffie County, Thomson
- Measured
- 1 in hail
- Reported by
- POST OFFICE
- Coordinates
- 33.467, -82.500
Post Office reported 1 inch hail in Thomson.
6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 31, 10:00 AM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1000 AM EST SUN MAR 31 2002 MAIN CONCERN IS THE STRENGTH OF THE CONVECTION LATE THIS AFTERNOON INTO THE EARLY EVENING. CONVECTIVE POTENTIAL INDICATES TOTAL TOTALS INDEX RISING INTO THE LOW 50S LATE AFTERNOON WITH MODERATE SURFACE BASED INSTABILITY OF MINUS 3-5. WELL DEFINED SHORTWAVE ALSO APPROACHING AREA LATE AFTERNOON AS UPPER LOW NEAR LOUISIANA OPENS UP AND EJECTS NORTHEAST. THIS SHOULD BE ENOUGH FOR A FEW SEVERE THUNDERSTORMS DURING THE 4PM-8PM TIME FRAME. MAIN CONCERN WILL BE DAMAGING WINDS AND HAIL. WILL ADD WORDING OF POSSIBLY SEVERE THUNDERSTORM LATE AFTERNOON AND EARLY EVENING. GETTING SOME SUNSHINE IN THE WARM SECTOR SO WILL BUMP UP HIGHS AROUND 80 SOUTH AND KEEP 75 TO 80 NORTH. WILL ISSUE SPS LATER THIS MORNING ADDRESSING SEVERE THREAT. FCSTID = 30 CAE 80 54 71 43 / 70 70 0 0 AGS 81 52 73 42 / 70 70 0 0 SSC 80 54 70 44 / 70 70 0 0 OGB 81 55 72 45 / 70 70 0 0 .CAE... GA...NONE. SC...NONE. RCC
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311830- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1040 AM EST SUN MAR 31 2002 THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG... BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA... EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND... RICHMOND...SALUDA AND SUMTER. ...CHANCE OF SOME SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING... WEAK LOW PRESSURE IS EXPECTED TO RACE NORTHEAST FROM MISSISSIPPI TO NORTH OF THE AREA BY EVENING. A TRAILING COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON AND MOVE EAST DURING THE EVENING. THE AIRMASS AHEAD OF THE FRONT WILL BECOME MODERATELY UNSTABLE. THIS WILL BE COUPLED WITH AN APPROACHING UPPER LEVEL DISTURBANCE AND COOL POOL ALOFT. THIS WILL FAVOR LARGE HAIL AROUND ONE INCH AND WIND GUSTS TO 60 MPH WITH SOME OF THE THUNDERSTORMS. THE MAIN TIME FRAME FOR THIS TO OCCUR WILL BE FROM 400 PM THROUGH 8 PM. ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA. EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR. SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS... SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER. PLEASE SEE THE SHORT TERM FORECAST FROM THE NATIONAL WEATHER SERVICE IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION. THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE. RCC
The national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
Post Office reported 1 inch hail in Thomson.
Spotter reported 1 inch hail in Evans.
TV 26 meteorologist reported 2 inch hail.
Spotter reported 3/4 inch hail in Augusta.
Spotter reported golf ball size hail in west Augusta.
General public reported dime size hail in Augusta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2002Every state in 2002This day in weather historyWarnings in Georgia, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5285273, 5285271, 5285272, 5285276, 5285274, 5285275.